Home > Health essays > Chest pain in a patient

Essay: Chest pain in a patient

Essay details and download:

  • Subject area(s): Health essays
  • Reading time: 4 minutes
  • Price: Free download
  • Published: 22 October 2015*
  • File format: Text
  • Words: 951 (approx)
  • Number of pages: 4 (approx)

Text preview of this essay:

This page of the essay has 951 words. Download the full version above.

This was the beginning of the therapeutic relationship as we engaged in a conversation where he explained he was feeling scared about going to operation theatre the next day. I didn’t dismiss his feelings and concerns, yet I assured him that he was in the best hands and would be taken care of. I discussed with him the management approach such as our treatment policy, in a very relaxed manner, maintained a smile as encouraged by Galanti (2014), and gave reassurance that the team looking after him was professional. He seemed to become less nervous and I continued to explain the treatment plan and carry out observations. Care pathways utilize multi-disciplinary teams to ensure integration between healthcare professionals (National Health Service, 2009), thus ensuring that the holistic approach to patient wellbeing has been adopted. This care is also consistent with the American College of Critical Care Medicine (2009) guidelines for the provision of intensive care services.
Before going off my shift, the heart rate of my patient tended to fluctuate, on occasions he was tachycardic recorded at 95 to 110, and eventually developed tachyarrhythmia. Conover (2003) identified a state, arrhythmia, is the term used to describe “abnormal heart rhythm and beat”. Carey (2008) said it is a serious and potentially life-threatening condition if uncorrected as it can lead to cardiac arrest and death. I monitored my patient’s pulse and blood pressure using continuous cardiac monitor. At this point his pulse was 250, blood pressure was 110/70 and respiratory rate 20. I was on my way to give antiarrhythmic drug, when the patient appeared to lose consciousness, but I was uncertain of the right one. At this stage I called for cardiologist to assist and explain the clinical changes that had occurred, as I am aware of my own limitations and accountability. He instructed to give intravenous amiodarone 150 mg to stop ventricular tachycardia (V-tach). Schmitt, Deisenhofer and Zrenner (2006) described ventricular tachycardia as a type of rapid heartbeat and rhythm that arises from improper electrical activity at the bottom chambers of the heart, called the ventricles. Amiodarone can be used in hemodynamically stable patients with V-tach, regardless of the underlying heart function and the type of ventricular tachycardia. (Vassallo and Trohman, 2007)
Furthermore, on the next day after admission the patient was assessed by a physiotherapist and occupational therapist. They worked as part of the multidisciplinary team (MDT) who delivered care to patients with various health problems. Honestly, this was the first time I have ever managed a patient from admittance to discharge with professional support. Having been directly involved in the assessment of this patient with other colleagues, I have become familiar with the management of critically ill patients.
Although this patient did not recover well and there were some problems afterwards, this proved to be a good learning experience. I followed the instructions of the hospital treatment pathway guided by the Royal College of Physicians Acute Care toolkit (2011), which was used by MDT’s, to ensure a simple and smooth in-hospital management. From being involved in the care of this patient and exploring the surrounding literature, I now have developed a more in-depth understanding of the complexity of inter-professional team working. For future learning I will continue to develop my knowledge regarding communication with specialist colleagues and will be looking at how patient is assessed to establish high quality care.
The third learning outcome is to demonstrate the ability to apply key concepts and theories utilizing a range of cognitive and transferable skills and problem solving strategies in the management of a patient with acute care needs. Sellman and Snelling (2009) stated that everyone is accountable for his actions, omissions, and decisions, further stating that he or she must work in a professional manner. To demonstrate my achievement of this learning outcome, I will be exploring the clinical decision and management of my patient who had chest pain and hypotension post-operatively as a result of poor coronary reperfusion.
Post-operative observations are used to establish baseline references to compare future measurements and a marker of physiological changes after surgery. (Liddle, 2012) In my patient’s case, due to the baseline pulse being around 85 and blood pressure being recorded at 100/65, ward nurse reported no concerns as observations were the same as pre-operative. On receiving handover I was initially not concerned due to his baseline observations being much the same as reported by the nursing staff. However, hospital policy stated observations must be done on arrival to the ward. I monitored my patient’s pulse and blood pressure using continuous cardiac monitor. Electrocardiogram (ECG) was another helpful tool which showed ischemic changes suggestive of new coronary blockage. I responded to this initiative by contacting the treating cardiologist and discussed with him the possible treatment decisions. At this stage we decided to stop the nitrate drip and started infusing the patient with 250 ml of Volplex and followed by another 250 ml as no changes in observations were noted. Volplex according to the British National Formulary (BNF) (2014, p. 657) is a “plasma substitute”. It is a colloidal plasma substitute which increases cardiac output, blood pressure and urine output, thus protects the kidneys from the effect of hypovolaemia. As well as Volplex, Bivalirudin and Abciximab infusions were also given as there was a thrombus started to build up at the stenting area. Bivalirudin is antithrombotic agent that inhibits thrombin-mediated platelet activation and aggregation while Abciximab is a glycoprotein IIb/IIIa inhibitor given after coronary angioplasty to prevent platelets from sticking together and causing intracoronary thrombus. (BNF, 2014, pp. 148- 159)
I felt that not only can I carry out the skill of identifying the cause of chest pain with the use of the ECG, but also I understood the relevance of hypotension in facilitating the intracoronary thrombus that caused the pain.ere…

...(download the rest of the essay above)

About this essay:

If you use part of this page in your own work, you need to provide a citation, as follows:

Essay Sauce, Chest pain in a patient. Available from:<https://www.essaysauce.com/health-essays/essay-chest-pain-in-a-patient/> [Accessed 29-02-24].

These Health essays have been submitted to us by students in order to help you with your studies.

* This essay may have been previously published on Essay.uk.com at an earlier date.